Use of Antihypertensive Drugs May Increase Risk for Psoriasis
Meta-analysis shows ACE inhibitors, ß-blockers, calcium-channel blockers, thiazide diuretics associated with increased risk for psoriasis
By Physician’s Briefing Staff | October 06, 2021
Antihypertensive drugs are associated with an increased risk for psoriasis, according to a review and meta-analysis published online Oct. 6 in the British Journal of Clinical Pharmacology.
Gonjin Song, Ph.D., from the Ewha Womans University in Seoul, South Korea, and colleagues conducted a literature review and meta-analysis to examine the associations between antihypertensive drugs and the incidence of psoriasis. Data from 13 studies, with 6,378,116 individuals, were included for the meta-analysis, and data from eight studies, with 5,615,918 individuals, were included for the network meta-analysis.
The researchers observed a significant association for all antihypertensive drugs with psoriasis incidence. The pooled odds ratios were 1.67 (95 percent confidence interval, 1.31 to 2.13), 1.40 (95 percent confidence interval, 1.20 to 1.63), 1.53 (95 percent confidence interval, 1.23 to 1.89), and 1.70 (95 percent confidence interval, 1.40 to 2.06) for angiotensin-converting enzyme (ACE) inhibitors, ß-blockers (BBs), calcium-channel blockers (CCBs), and thiazide diuretics, respectively, in a meta-analysis. In the network meta-analysis, the corresponding odds ratios for the risk for psoriasis were 2.09 (95 percent confidence interval, 1.39 to 3.18), 1.35 (95 percent confidence interval, 0.99 to 1.91), 1.53 (95 percent confidence interval, 1.07 to 2.24), and 1.80 (95 percent confidence interval, 1.23 to 2.66) for ACE inhibitors, BBs, CCBs, and thiazide diuretics.
"Based on our results, careful monitoring of cutaneous adverse events during antihypertensive drug use is recommended, with a particular focus on possible psoriasis incidence," the authors write.